Washington, 2008

Flash Flooding in Washington, May 28, 2008

May 28, 2008 · NWS OTX · 2 events in 2 counties and zones

Brief heavy rain led to flash flooding near Pullman and 14 miles east of Pomeroy. Five to six miles north to northeast of Pullman, flooding was observed on Estes and Old Ambion roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Brief heavy rain led to flash flooding near Pullman and 14 miles east of Pomeroy. Five to six miles north to northeast of Pullman, flooding was observed on Estes and Old Ambion roads. Fourteen miles east of Pomeroy, 1.6 inches of rain was measured in 20 minutes near Alpowa Summit on Highway 12. This led to several road closures on the southwest side of the summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 28, 1:40 PM PST, 50 minutes earlier.

Area forecast discussion, May 28, 1:40 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT WED MAY 28 2008

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN
U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING
THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.

&&

.DISCUSSION...
TONIGHT...A BROAD UPPER-LEVEL TROUGH REMAINS FIXED OVER THE
WESTERN US AND THE CWA REMAINS IN BETWEEN THE TWO JET STREAMS...ONE
WHICH CURVES AROUND THE BASE OF THE TROUGH IN SOUTHERN CA AND ONE
TO THE NORTH IN CNTRL BC. HOWEVER...UNLIKE THE LAST FEW DAYS WHERE
A DRY EAST/NORTHEASTERLY FLOW PERSISTED...FLOW ACROSS THE
SOUTHEASTERN ZONES AND CENTRAL IDAHO IS BCMG LIGHT FROM THE SOUTH
AND ADVECTING A MOIST UNSTABLE ATMOSPHERE NORTHWARD. HOWEVER...AS
MENTIONED ABOVE THE REGION REMAINS IN A WEAK DEFORMATION ZONE
BETWEEN SYNOPTICALLY DRIVEN FORCING...SO THE MAIN WEATHER DRIVERS
OVERNIGHT WILL COME FROM CONVECTIVELY DRIVEN MESOSCALE VORTICITY
MAXIMUMS COMING OUT OF NORTHEAST OREGON. SHORT RANGE MODELS ARE IN
AGREEMENT OF A WEAK MESOSCALE VORT MAX DEVELOPING BUT THE EXACT
LOCATION AND STRENGTH ARE STILL IN QUESTION. LOOKS LIKE THE MOST
FAVORABLE AREA FOR DEVELOPMENT FOR OVERNIGHT SHOWERS AND THUNDERSTORMS
WILL BE ALONG A LINE FROM THE NORTHERN BLUE MTS NORTHEAST INTO
SHOSHONE COUNTY. THE SECOND AREA OF FOCUS IS ACROSS THE NORTHWEST
ZONES INCLUDING THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN
VALLEY. NAM AND GFS INDICATE A 40-60KT JET DEVELOPING ACROSS
SOUTH-CENTRAL BC COUPLED WITH DECENT LOW-LEVEL CONVERGENCE ACROSS
THE EAST SLOPES AND OKANOGAN VALLEY AFT 06Z THIS EVENING. THIS MAY
BE THE SECOND AREA TO MONITOR FOR ADDITIONAL SHOWERS AND STORMS
DURING THE OVERNIGHT HOURS.

THURSDAY THROUGH FRIDAY NIGHT...THE REGION WILL CONTINUE UNDER THE
INFLUENCE OF A BROAD UPPER LEVEL TROUGH. THE WATER VAPOR SATELLITE
IMAGERY SHOWS A CENTER OF CIRCULATION OVER SOUTHERN OREGON THIS
AFTERNOON. THIS LOW WILL WEAKEN ON THURSDAY BUT STILL DIRECT
SHORTWAVE ENERGY INTO THE INLAND NORTHWEST. THE SURFACE LOW THAT WAS
CENTERED OVER NORTHEAST OREGON THIS MORNING WILL MOVE TO THE
NORTHEAST AND LOW LEVEL WINDS WILL BECOME SOUTHERLY. THIS WILL ALLOW
WARM MOIST AIR TO FLOW ACROSS THE INLAND NORTHWEST. WHILE THE MOST
FAVORABLE AREAS OF INSTABILITY WILL CONTINUE TO BE ACROSS THE
EASTERN HALF OF THE FORECAST AREA THE LATEST MODEL GUIDANCE HAS
BACKED OFF A BIT FOR THURSDAY AFTERNOON. THE NAM INDICATES A BROAD AREA OF
CAPE VALUES OF 400 TO 800 J/KG ACROSS MUCH OF THE EASTERN ZONES. THE
LATEST GFS GUIDANCE LIMITS MODEST CAPE VALUES ALONG THE PERIPHERY.
HAVE KEPT THUNDER IN THE WEATHER GRIDS BUT LIMITED TO A SLIGHT
CHANCE. SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT WITH THE
LOSS OF DAYTIME HEATING. AS FLOW BECOMES MORE WESTERLY OVER THE
WESTERN ZONES THE EAST SLOPES AND THE BASIN WILL DRY OUT. ON FRIDAY
EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS MAINLY OVER THE IDAHO
PANHANDLE. ANY THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE
SOUTHEAST CORNER OF THE FORECAST AREA AS SHORTWAVE RIDGING STARTS TO
BUILD IN AND THE AIRMASS STABILIZES. TEMPERATURES WILL CONTINUE CLOSE
TO SEASONAL NORMALS WITH CLOUDS AND PRECIPITATION KEEPING OVERNIGHT
TEMPERATURES MILD. /KELCH

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX
CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND
ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF
LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD
FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR
OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW.
RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT
CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL
DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A
POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR
SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY
MORNING. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  67  50  70  50  75 /  40  50  50  10  10  10
COEUR DALENE  53  66  50  69  47  74 /  50  50  50  10  10  10
PULLMAN        52  64  49  68  47  73 /  60  50  50  10  10  10
LEWISTON       55  70  53  75  53  77 /  70  40  40  10  10  10
COLVILLE       51  72  48  74  46  76 /  30  50  50  20  10  10
SANDPOINT      51  66  51  68  47  72 /  40  50  50  20  10  10
KELLOGG        49  61  47  65  45  71 /  70  60  60  20  10  10
MOSES LAKE     54  76  50  78  51  79 /  40  20  20   0   0  10
WENATCHEE      57  74  53  76  55  78 /  30  20  20   0   0  10
OMAK           54  76  50  76  51  78 /  30  30  30   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 28, 4:46 AM PST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT WED MAY 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 140 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
May 28, 2:30 PM PST to 3:30 PM PST
Where
Garfield County, 1.68 mi WNW of Alpowa to 2.28 mi WNW of Alpowa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.435, -117.355

Flash Flood, Whitman

When
May 28, 2:45 PM PST to 3:45 PM PST
Where
Whitman County, 6 mi NE of Pullman to 5 mi NE of Pullman
Cause
Heavy Rain
Reported by
County Official
Coordinates
46.791, -117.090

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100682, 100681.